MAUDE Adverse Event Report: SYNTHES ELMIRA 11.0MM TI HELICAL BLADE 90MM; ROD, FIXATION, INTRAMEDULLARY

SYNTHES ELMIRA 11.0MM TI HELICAL BLADE 90MM; ROD, FIXATION, INTRAMEDULLARY
Catalog Number 456.303
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: additional device product code is hwc.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.The subject device has been received and is currently in the evaluation process.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: dec 27, 2016.The review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 11.0mm ti helical blade 90mm non sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the during a trochanteric fixation nail (tfn) procedure, the helical blade would not go through the nail.As the blade was being hammered it would not go in through the nail.The surgeon removed the blade and nail and tried the blade/nail insertion at the back table and again it would not work.It was discovered that the aiming arm being used was incorrect.The nail is a 130 degree nail and the aiming arm used was 125 degree aiming arm.The surgeon did not want to use the same implants as he believed they were damaged during the failed blade insertion attempt.A new nail and blade were used to complete the procedure.The reported event resulted in a 10 minute surgical delay.The surgery was completed successfully with no harm to the patient.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: the aiming arm was not returned for investigation.The returned nail was found to have the locking mechanism deployed.Because of this the helical blade was unable to pass through the nail.The proximal locking hole on the nail has damage around both surfaces, which is likely related to use of the incorrect aiming arm and attempting to force the blade into the nail.The returned blade has surface wear which is located distal to the neck, which is consistent with attempting to insert a blade into a nail with the locking mechanism already deployed.A visual inspection, drawing review and device history record review were performed as part of this investigation.The complaint is confirmed and the inability to pass the blade through the nail was replicated.No additional malfunctions were observed during investigation.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The issue is likely related to use of the incorrect aiming arm, as stated in the complaint, as well as attempting to insert the blade with the locking head element deployed in the nail.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
When the device was inspected by the manufacturer, it was noted there was damage to the helical blade.

Brand Name
11.0MM TI HELICAL BLADE 90MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6449378
Report Number3003506883-2017-10048
Device Sequence Number19051231
Product Code HSB
UDI-Device Identifier10886982226679
UDI-Public(01)10886982226679(10)H260477
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K011857
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number456.303
Device Lot NumberH260477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date04/27/2017
Patient Sequence Number1